NSAIDs in COVID-19

Today’s pearl provides some insight and updates regarding the use of NSAIDs in patients infected with COVID-19.

What should be used for fever?

There has been a lot of discussion surrounding the use of NSAIDs in COVID-19 patients. Here is the best we know right now (subject to change).

Background

On March 14, 2020 the French Health Minister Olivier Veran tweeted that taking non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, could worsen the clinical course of patients infected with COVID-19. This was based, at least in part, on a recent article in The Lancet hypothesizing that NSAIDs could increase, or upregulate, angiotensin-converting enzyme 2 (ACE2). We know that severe acute respiratory syndrome coronaviruses, such as SARS-CoV and SARS-CoV2 (ie, COVID-19) bind to their target through ACE2. ACE2 is present in epithelial cells throughout the body including the lungs. Importantly, The Lancet piece was a correspondence, not a research study. And, it was specifically directed at patients with diabetes and hypertension, both conditions in which there is an increase in ACE2 expression.

The World Health Organization (WHO) initially said not to use NSAIDs. WHO was challenged by experts on the lack of data and so on March 18, they reversed their stance with this cryptic  tweet, stating in a double-negative fashion, that they “do not recommend against the use of ibuprofen.”

who covid

The European Medicines Agency (equivalent to the FDA in the U.S.), published a statement the same day stating, “There is currently no scientific evidence establishing a link between ibuprofen and worsening of COVID-19.”

Risks

The risks with taking ibuprofen are the same in COVID-19 patients as they are in non-COVID-19 patients. NSAIDs have boxed warnings linked to serious cardiovascular thrombotic events and gastrointestinal bleeding, ulceration, and perforation (Lancet 2013).

Patient factors affecting cardiovascular risk include:

  • Presence of prior cardiovascular disease
  • History of systemic inflammatory disorder
  • Older age
  • Male gender
  • Hypertension
  • Hyperlipidemia
  • Diabetes
  • Smoking

NSAID factors affecting cardiovascular risk include:

  • Duration
  • Frequency
  • Dose of therapy
  • Likely the degree of selectivity for inhibition of cyclooxygenase (COX)-2 relative to COX-1

For GI bleeding, patient risk factors include:

  • Prior history of a GI ulcer/hemorrhage
  • Age >60
  • High NSAID dose
  • Concurrent use of glucocorticoids
  • Antiplatelet agents
  • Anticoagulants
  • Selective serotonin reuptake inhibitors (SSRIs)

(Piper 1991Laine 2010Savage 1993)

The bottom line is that in any condition, NSAIDs should be taken at the lowest effective dose for the shortest duration possible for the given indication. Naproxen or ibuprofen may be the best oral options. In patients with significant cardiovascular disease, alternatives to NSAIDs should be considered.

What About Acetaminophen

At this time, both acetaminophen (otherwise known as paracetamol in other parts of the world) and NSAIDs (such as ibuprofen) may be considered for patients showing symptoms of COVID-19. Because they work through different mechanisms, they can be taken together at the same time or in an alternating fashion. Remember that acetaminophen dosing should not exceed 4,000 mg in a 24 hour period including from other sources, such as hydrocodone/acetaminophen.

Bottom Line

As of the time of this writing, there is no evidence linking ibuprofen and other NSAIDs to worse outcomes. In fact, previous research found potent antiviral activity with indomethacin against SARS Coronavirus (Amici 2006). Some hospitals are being extra cautious and recommending against NSAID use for inpatients with known or suspected COVID-19. It still seems ok to consider NSAIDs in outpatients until more research is available.

UPDATE (3/19/20)

After this post was published, the FDA finally weighed in on NSAIDS in a statement. They say, “At this time, FDA is not aware of scientific evidence connecting the use of NSAIDs, like ibuprofen, with worsening COVID-19 symptoms.”

 

#35

 

 

Author: Bryan D. Hayes, PharmD

Attending Pharmacist, Emergency Medicine and Toxicology, Massachusetts General Hospital; Assistant Professor of EM, Harvard Medical School

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s